Thunderstorm Wind, Iowa
- When
- July 25, 6:45 PM CST
- Where
- Iowa County, 3 mi ENE of Avoca
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 43.197, -90.465
Powerful thunderstorm winds toppled large trees.
A few thunderstorms popped up during the period of peak heating in the afternoon, and one managed to pulse to severe limits and generate damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A few thunderstorms popped up during the period of peak heating in the afternoon, and one managed to pulse to severe limits and generate damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 25, 2:05 PM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 305 PM CDT FRI JUL 25 2008 .DISCUSSION...FORECAST FOCUS ON RESOLVING STRENGTH AND TIMING OF SHORT WAVES IN SWIFT UPPER WESTERLY FLOW AS RELATES TO CHANCY PRECIPITATION. .TONIGHT...POTENT SHORTWAVE TROUGH/VORTICITY MAXIMUM OVER NORTHERN MINNESOTA HELPING SUPPORT CURRENT CONVECTION OVER NORTHWEST WISCONSIN INTO EAST CENTRAL MINNESOTA...ALONG SURFACE COLD FRONT. THIS BOUNDARY IS EXPECTED TO SHIFT SOUTHEAST THIS EVENING ACROSS SOUTHERN WISCONSIN. LOCAL HIGH RESOLUTION WRF MODEL WITH LAPS INITIAL FIELDS DEPICTING SCATTERED CONVECTION FORMING ALONG AND AHEAD OF THE FRONT THIS EVENING ACROSS THE AREA. AREA RUC FORECAST SOUNDINGS SHOW EXPECTED MEAN LAYER CAPES ONLY AROUND 1000 J/KG...A REFLECTION OF THE LOW STRATUS DECK LIMITING THE INSTABILITY. THIS DECK SHOULD CONTINUE TO SLOWLY ERODE THROUGH THE EARLY EVENING HOURS. DEEP LAYER 0-6KM SHEAR VALUES EXPECTED TO BE FROM 30 TO 35 KNOTS. HOWEVER...BULK OF VORTICITY ADVECTION AND SUBSEQUENT SYNOPTIC LIFT REMAINS NORTH OF THE AREA THIS EVENING...AND COOLING EVENING TEMPERATURES HELP LOW LEVELS STABILIZE TO INCREASE MEAN LAYER CONVECTIVE INHIBITION. SO...AN ISOLATED SEVERE STORM IS POSSIBLE...BUT AM NOT EXPECTING ANYTHING WIDESPREAD. COLD FRONT MOVES SOUTH OF THE AREA AFTER MIDNIGHT. WILL LEAVE A SMALL CHANCE POP IN THE FAR SOUTHEAST COUNTIES FOR ANY LINGERING ACTIVITY. WEAK COLD AIR ADVECTION BEHIND THE FRONT WITH LOWER DEW POINTS SHOULD PREVENT FOG FORMATION. .SHORT TERM...SATURDAY THROUGH SUNDAY...WEATHER PATTERN DOMINATED BY NORTHWEST UPPER WIND FLOW DURING THIS PERIOD. SURFACE HIGH PRESSURE AND DRY MIDDLE LEVELS OF THE ATMOSPHERE KEEP CWA PRECIPITATION FREE SATURDAY AND EARLY SATURDAY NIGHT. THEN NAM/GFS/ECMWF PROGS...WHILE SHOWING PRECIPITATION POSSIBLE LATE SATURDAY NIGHT INTO SUNDAY...BEGIN TO BREAK DOWN AND DIVERGE IN AMOUNT OF PRECIPITATION GENERATED FOR CWA. GFS/ECMWF PROGS BRING LIGHT QPF AMOUNTS SOLUTIONS WHILE NAM MORE ROBUST ON OVERALL AMOUNTS. SLUG OF PRECIPITATION DOES LOOK GOOD ESPECIALLY ON SUNDAY GIVEN DECENT 310K ISENTROPIC LIFT BY PROGS. PRECIPITABLE WATER VALUES BRIEFLY RISE TO AROUND 1.5 INCHES IN RAPIDLY RETURN LOW LEVEL FLOW FROM SOUTH. DECIDED TO GO WITH A BLEND OF NAM AND GFS QPF...EXPANDING CHANCY PRECIPITATION TO INCLUDE ALL OF CWA WITH SLIGHTLY HIGHER RAIN CHANCES FOR THE SOUTHWEST PORTIONS OF CWA. .LONG TERM...MONDAY THROUGH THURSDAY...GFS/NAM/ECMWF PROGS HAVE NOSE OF WEAK HIGH PRESSURE RAPIDLY MOVING ACROSS CWA MONDAY. THIS ALLOWS WARM AIR ADVECTION TO SET UP OVER REGION MONDAY NIGHT WITH THE GFS DEPICTING A DECENT SHORT WAVE WITH ACCOMPANYING LOW PRESSURE PASSING ACROSS THE GREAT LAKES. THIS MOVEMENT MORE IN LINE WITH ECMWF SO WILL RETURN CHANCY PRECIPITATION TO CWA SOONER THAN PREVIOUS FORECAST LATE MONDAY NIGHT AND LINGER INTO TUESDAY. SOME EVIDENCE THAT THE TUESDAY NIGHT/WEDNESDAY TIME PERIOD MAY NOW BE DRY BUT ECMWF LINGERS PRECIPITATION SO HAVE DECIDED TO KEEP MENTION OF CHANCY PRECIPITATION IN FORECAST FOR NOW. STILL NO CLEAR CUT EVIDENCE OF A BIG WARM UP TEMPERATURE WISE DURING THIS PERIOD MAINLY DUE TO LACK OF PERSISTENT DEEP SOUTHWEST FLOW...SO GUIDANCE TEMPERATURES GENERALLY IN THE BALL PARK. && .AVIATION...LOW STRATUS DECK OVER THE AREA SLOWLY TRYING TO MIX OUT...THOUGH STRATUS BEING REPLACED WITH BROKEN CUMULUS CLOUDS. WILL CONTINUE TO CARRY THE MVFR CEILINGS UNTIL EARLY EVENING...WHEN VFR BROKEN CEILINGS SHOULD PREVAIL. MAY SEE SCATTERING OUT OF CUMULUS FROM TIME TO TIME. TIMING OF CONVECTION THROUGH THE TAF SITES GENERALLY BETWEEN 00Z AND 06Z SATURDAY...THOUGH TOUGH TO PINPOINT. WILL JUST MENTION CB SUFFIX IN CLOUD GROUP IN TAFS FOR NOW. NOT EXPECTING FOG TO FORM WITH WEAK COLD AIR ADVECTION AND DRIER DEW POINTS LATER TONIGHT. VFR CONDITIONS ARE THEN EXPECTED THROUGH 00Z SUNDAY AFTER THE FRONTAL PASSAGE. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...17/ZAJDEL AVIATION/MARINE...08/WOOD
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 530 PM CDT FRI JUL 25 2008 WIZ046-047-051-052-056>060-062>072-261015- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 530 PM CDT FRI JUL 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING MAINLY NORTH AND WEST OF MADISON. THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING ACROSS THE REST OF SOUTHERN WISCONSIN...LINGERING IN THE FAR SOUTHEAST COUNTIES AFTER MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTHERN WISCONSIN. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE SATURDAY NIGHT ACROSS PORTIONS OF SOUTH CENTRAL WISCONSIN. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY...AND AGAIN MONDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. LMZ643>646-261015- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 530 PM CDT FRI JUL 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING...LINGERING AFTER MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NEARSHORE WATERS. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY...AND AGAIN TUESDAY THROUGH WEDNESDAY NIGHT. WOOD WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 608 PM CDT FRI JUL 25 2008 WIZ046-047-051-052-056>060-062>072-260115- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC... SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM... WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON... LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON... MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE... KENOSHA 608 PM CDT FRI JUL 25 2008 ...SEVERE THUNDERSTORM WATCH NUMBER 751 IS IN EFFECT UNTIL 11 PM CDT FOR MARQUETTE...SAUK...IOWA...DANE...AND COLUMBIA COUNTIES... AT 605 PM CDT...THE NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS MOVING INTO SOUTHERN WISCONSIN FROM THE WEST. THESE CELLS ARE TRAVELING SLOWLY TO THE SOUTHEAST AT 15 TO 20 MPH. THE CURRENT STORM MOTION WOULD BRING THE STORMS IN VERNON AND MONROE COUNTIES INTO WESTERN SAUK COUNTY AROUND 8 PM. IF THESE STORMS CAN MAINTAIN THEIR INTENSITY...THEY HAVE THE POTENTIAL OF PRODUCING HAIL TO THE SIZE OF PENNIES AND WIND GUSTS IN EXCESS OF 60 MPH. IN ADDITION...THE SLOW STORM MOTION COULD PRODUCE SOME LOCALLY HEAVY RAINFALL. THOSE PEOPLE IN THE WATCH COUNTIES SHOULD STAY TUNED FOR UPDATES AS THESE STORMS EVOLVE AND MOVE TO THE SOUTHEAST. FRANKS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 702 PM CDT FRI JUL 25 2008 WIZ046-047-056-057-062-063-067-068-260215- MARQUETTE-GREEN LAKE-SAUK-COLUMBIA-IOWA-DANE-LAFAYETTE-GREEN- INCLUDING THE CITIES OF...MONTELLO...BERLIN...BARABOO...PORTAGE... WISCONSIN DELLS...DODGEVILLE...MADISON...DARLINGTON...MONROE 702 PM CDT FRI JUL 25 2008 ...SEVERE THUNDERSTORM WATCH NUMBER 751 IS IN EFFECT UNTIL 11 PM CDT FOR MARQUETTE...SAUK...IOWA...DANE...AND COLUMBIA COUNTIES... AT 700 PM CDT...THE NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS MOVING ACROSS SOUTHERN WISCONSIN. THESE CELLS ARE TRAVELING SLOWLY TO THE SOUTH SOUTHEAST AT 15 TO 20 MPH. THE CURRENT STORM MOTION WOULD BRING THE STORMS IN VERNON...CRAWFORD...AND RICHLAND COUNTIES INTO NORTHWESTERN IOWA COUNTY AND SOUTHWESTERN SAUK COUNTY AROUND 800 PM. IF THESE STORMS CAN MAINTAIN OR INCREASE IN INTENSITY...THEY HAVE THE POTENTIAL OF PRODUCING HAIL TO THE SIZE OF PENNIES AND WIND GUSTS AROUND 60 MPH. IN ADDITION...THE SLOW STORM MOTION COULD PRODUCE SOME LOCALLY HEAVY RAINFALL. HOWEVER...THERE HAS BEEN A GRADUAL WEAKENING TREND WITH THESE STORMS. THOSE PEOPLE IN THE WATCH COUNTIES SHOULD STAY TUNED FOR UPDATES AS THESE STORMS EVOLVE AND MOVE TO THE SOUTHEAST. FRANKS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 745 PM CDT FRI JUL 25 2008 WIZ046-056-057-062-063-067-068-260200- MARQUETTE-SAUK-COLUMBIA-IOWA-DANE-LAFAYETTE-GREEN- INCLUDING THE CITIES OF...MONTELLO...BARABOO...PORTAGE... WISCONSIN DELLS...DODGEVILLE...MADISON...DARLINGTON...MONROE 745 PM CDT FRI JUL 25 2008 ...SEVERE THUNDERSTORM WATCH NUMBER 751 IS IN EFFECT UNTIL 11 PM CDT FOR MARQUETTE...SAUK...IOWA...DANE...AND COLUMBIA COUNTIES... AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS CENTERED NEAR AVOCA. THIS CLUSTER OF THUNDERSTORMS WAS MOVING SOUTHEAST AT ABOUT 20 MPH. IF THE THUNDERSTORMS MAINTAIN THEIR CURRENT PACE...THEY WOULD HIT THE DODGEVILLE AND RIDGEWAY AREAS AROUND 815 PM CDT...THE MINERAL POINT AREA AROUND 830 PM CDT...AND THE BLANCHARDVILLE AREA AND YELLOWSTONE LAKE STATE PARK AROUND 845 PM CDT. PEOPLE IN IOWA...SOUTHWEST DANE...GREEN...AND LAFAYETTE COUNTIES SHOULD BE ALERT FOR CHANGING WEATHER CONDITIONS THIS EVENING AND MOVE INDOORS IF THUNDERSTORMS APPROACH. LAMERS
The La Crosse radar (KARX), 91 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
Powerful thunderstorm winds toppled large trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120324.